Is a loved one taking prescription nonsteroidal anti-inflammatory drugs, also known as NSAIDs? If so, you should know that the U.S. Food and Drug Administration is strengthening its warning on these drugs’ labels that they could raise the risk of a stroke or heart attack.
This update was made in July of 2015, following the initial FDA-mandated boxed warning and warnings and precautions sections of NSAID prescription drug labels in 2005. In the years that followed the first warning, the FDA reviewed new safety information, studies and clinical trials.
The FDA also is requesting similar updates to existing stroke and heart attack risk information on the Drug Facts labels of over the counter (OTC) non-aspirin NSAIDs.
You may be wondering about the meaning of the term NSAIDs. What are such drugs?
First, they are not narcotic and therefore are not addictive. Also, many NSAIDs are available over the counter, including aspirin, naproxen and ibuprofen.
Such drugs are used widely to treat fever and pain derived from numerous short-term and long-term medical conditions, including menstrual cramps, arthritis, flu, colds and headaches. NSAIDs provide fever and pain reduction and, in high doses, they can serve as anti-inflammatories.
However, as the FDA warns, some NSAIDs can heighten the danger of heart attacks and strokes.
The FDA’s revised NSAID warnings also include indications that a stroke or heart attack risk can arise as early as in the initial weeks of taking an NSAID drug. The risk can increase the longer an NSAID is being used and also can rise with higher doses.
The FDA says it’s unclear if the risk varies depending on the particular medication, so for now, no distinction is made between such drugs. According to the FDA, a stroke or heart attack risk from using an NSAID can occur in patients who have no risk factors for heart disease, as well as in patients who do have such inherent risks.
However, generally patients who have heart disease or risk factors for heart disease have a higher chance of suffering a stroke or heart attack after taking an NSAID than do patients without such conditions.
The FDA says patients who take NSAIDs should seek medical attention immediately if they have symptoms such as shortness of breath, difficulty breathing or chest pain. Patients also should take the precaution of seeing a physician if they suffer slurred speech or weakness in one area or side of the body.
Also, physicians should alert patients of possible NSAID side effects before prescribing such drugs for them, as well as noting and heeding pre-existing medical conditions that could exacerbate the side effects.
Healthcare professionals and their patients should “remain alert for heart-related side effects the entire time that NSAIDs are being taken,” says the FDA, which also urges them to report NSAID side effects to the FDA MedWatch program.
As many as 29 million Americans take NSAIDs such as aspirin, naproxen or ibuprofen regularly. Clearly, such drugs are a big business — and drugs to reduce pain and fever are vital.
That may be why the FDA is treading carefully in updating its warnings for these drugs. The FDA is not advising Americans to stop using these drugs. Rather, it is advising patients to take as small a dose of an NSAID as possible to relieve pain and fever, and to take it for as brief a time as possible.
If a member of your family suffered a heart attack or stroke after using an NSAID drug, notify Jim Adler & Associates for a free legal consultation. Our firm has extensive experience with defective drug lawsuits, contact us today to learn about your options after an NSAID side effects injury.